Missouri, 2015

Tornado and Flash Flooding in Missouri, April 8 to 9, 2015

April 8 to 9, 2015 · NWS LSX · 18 events in 9 counties and zones

A cold front was moving through the region, triggering showers and thunderstorms. There were numerous reports of large hail, a tornado in Washington County Missouri and several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front was moving through the region, triggering showers and thunderstorms. There were numerous reports of large hail, a tornado in Washington County Missouri and several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 8, 6:29 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 8, 6:29 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
729 AM CDT Wed Apr 8 2015

.UPDATE:
Issued at 647 AM CDT Wed Apr 8 2015

Update to mainly PoPs thru this morning. TSRA developed further S
than prev thought, tho not entirely sure how this will impact the
forecast for the rest of today. Ongoing storms shud continue to
propagate ewd this morning. Current timing is to reach wrn CWA
border around 15z. These storms shud weaken further ewd as the
LLJ. However, some uncertainty remains exactly what these storms
will do once they reach the sfc fnt. By the time the storms reach
the sfc fnt, at least some insolation will have started. This may
allow storms to persist ewd into the warm sector. Regardless, it
still appears that as these storms move ewd thru the area, enuf
recovery will be possible for the setup for storms late this
afternoon and overnight.

Tilly

&&

.SHORT TERM:  (Through Tonight)
Issued at 336 AM CDT Wed Apr 8 2015

Unfortunately, mdl guidance is not as in sync as much of it was
yesterday. This leads to a number of questions for the next 24 hrs.

No one mdl soln really agrees with the going forecast, but a number
of them hint at it in one way or another. The closest would probably
be the HiResW-ARW soln.

Sct TSRA across the sern portions of the CWA shud persist thru early
morning and gradually dissipate after sunrise, or at the very least,
move E out of the area. ACCAS developing along the fnt over ern KS
and wrn MO shud develop into TSRA and move ENE into wrn/nrn portions
of the CWA this morning and build sewd thru the morning and into the
afternoon hrs. This cluster shud intensify as it approaches the
region and encounters higher CAPE and deep layer shear. The primary
threat with these storms will be large hail and heavy rainfall. If
these storms do develop and track as expected, they will likely
impact some of the same areas that received heavy rain yesterday. If
this soln verifies, a Flash Flood Watch will be needed. Due to
questions in timing and placement, have decided to hold off on a
headline for now, but will monitor closely.

These storms will likely leave behind outflow boundaries, which
complicates the forecast for this afternoon and overnight. Expect
storms to develop across sern KS and wrn MO this afternoon and
propagate into the region either late this afternoon or early
evening. Given the thermal and dynamic setup, expect initial mode to
be supercells which shud continue into the CWA this evening. While
the main focus for these storms is expected to be across the nrn
half of the CWA, sfc boundaries may help focus storms further S,
impacting already soggy areas as mentioned above.

If the morning convection plays out as anticipated, and if storms
this evening and overnight impact these same areas again, flooding
may pose a significant threat. Still, with the questions mentioned
above, will hold off on headlines.

Storms shud be moving out of the region twd sunrise tomorrow,
allowing the area to reset ahead of the approaching sfc low. More
info to follow below.

As for temps, continued warm trends, tho going forecast may be too
warm today for ern portions of the CWA if storms develop as
expected. That said, with sly flow and if storms can move out of the
area quickly enuf, area may warm yet this afternoon.

Tilly

.LONG TERM:  (Friday through Tuesday)
Issued at 414 AM CDT Wed Apr 8 2015

Expect TSRA to be ongoing at the beginning of this period, but shud
be moving newd out of the CWA early in the morning. This shud leave
much of the morning and early afternoon for the area to recover
ahead of the approaching cdfnt. The main threats for svr will depend
upon storm mode, which is still questionable in different locations.
Still, it appears to be an active period with ample svr potential.
Storms shud translate ewd thru the afternoon and eve, and be E of
the CWA by 06z Fri.

Next chances for precip return Sat night thru Tues as a sfc fnt sets
up across the region again. Have kept PoPs in the chance range for
now despite somewhat good mdl agreement due to the closed low
approaching the area.

Continued with warm trends on Thurs, then cooler Fri. Temps shud
moderate quickly with ample insolation. Trended twd a compromise
thru the remainder of the forecast period with questions of precip
timing.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 648 AM CDT Wed Apr 8 2015

Busy complex low confidence fcst. There should be several waves of
TSTMs thru the prd but Qs remain with regards to timing and
location as well the CIG/VSBY fcst. There is an area of low
pressure near w cntrl IL with a warm front extending to the east
and a cold front to the SW to another low across OK. IFR
conditions exist north of the front. Ongoing convection across
wrn MO is fcst to weaken as it tracks east this mrng...but not
sure how far east it will last. It is possible that these storms
last thru the mrng and continue to percolate into the aftn and
reach as far east as the STL metro area. The low in OK is fcst to
move NE along the cold front to near KC by this evng and weaken
while another more significant low dvlps across the cntrl high
plains. This will lift the bndry north as a warm front into nthrn
MO and cntrl IL by this evng. IFR/MVFR conditions should clear out
of KCOU either late this mrng or early this aftn while KUIN may be
stuck in IFR most of the day...potentially all day if the front
never lifts north of the terminal. Another round of convection is
expected to dvlp along the front across SE KS and SW MO this aftn
and spread E/NE thru the evng. Again there are Qs about how far
north this activity will make it. More SHRA/TSTM activity is
expected along the front overnight. Tried to approximate this
first round of convection and used VCTS to account for the rest of
the potential precip. IFR conditions and hail are possible with
the strongest cells.

Specifics for KSTL:

Several rounds of convection are possible thru the prd. Tried to
account for the first batch currently ongoing across wrn MO. Beyond
that seemed impractical to attempt to specify an exact time for
thunder and used a VCTS ground to account for the threat. MVFR
CIGs are possible but not likely. IFR conditions and hail will be
possible under the stronger cores but obviously way too soon to
include that level of detail. More storms are possible on Thursday.

2%

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     82  68  79  45 /  70  80  70  60
Quincy          76  63  74  41 /  70  80  70  20
Columbia        80  65  75  41 /  90  80  70  20
Jefferson City  80  66  76  41 /  80  80  70  30
Salem           80  67  77  47 /  60  80  70  70
Farmington      81  67  77  44 /  50  80  70  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 8, 3:54 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT WED APR 8 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
454 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE REGION TODAY AND
TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...ARE LIKELY OVER
MUCH OF THE AREA THURSDAY AND THURSDAY EVENING.

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED SEVERE WEATHER AS
WELL AS RAINFALL AMOUNTS OVER ONE INCH THROUGH TONIGHT.

TILLY

In the hours before

Special weather statement, Apr 8, 8:25 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT WED APR 8 2015

MOZ018-019-026-081500-
KNOX MO-LEWIS MO-SHELBY MO-
925 AM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHWESTERN LEWIS AND
SOUTHERN KNOX COUNTIES UNTIL 1000 AM CDT...

AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MACON...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLARENCE...
  SHELBYVILLE...
  PLEVNA...
  EMDEN...
  STEFFENVILLE...
  LA BELLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Local storm report, Apr 8, 10:39 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1139 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             HICKORY HILL            38.40N  92.36W
04/08/2015  E0.25 INCH       COLE               MO   TRAINED SPOTTER

&&

FUCHS

The radar

The St Louis radar (KLSX), 154 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 flash flood, 1 tornado. Local standard time, as filed.

Hail, Cole

When
April 8, 10:40 AM CST to 10:54 AM CST
Where
Cole County, 1.81 mi N of Eugene to 2.3 mi SW of Osage Bluffs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.376, -92.400

A wide swath of large hail fell over Cole County from the Hickory Hill/Eugene area to near St. Thomas. Golfball sized hail was reported in Eugene where some vehicles sustained dents from the hail. In Hickory Hill, two inch hail was reported.

Hail, Cole

When
April 8, 11:33 AM CST
Where
Cole County, 0.44 mi N of Taos
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.506, -92.071

Hail, Osage

When
April 8, 11:45 AM CST to 12:06 PM CST
Where
Osage County, 1.71 mi S of Loose Creek to 1.91 mi WSW of Judge
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
38.495, -91.947

A wide swath of golfball sized hail fell from 5 miles west of Linn to 4 miles southeast of Linn. However, two and a half inch hail was reported in Rich Fountain.

Hail, Gasconade

When
April 8, 12:30 PM CST to 12:50 PM CST
Where
Gasconade County, 10 mi N of Bland to 1.93 mi S of Rosebud
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
38.445, -91.630

A wide swath of large hail from from Mount Sterling eastward to Rosebud. Baseball sized hail was reported in Mount Sterling, one inch hail was reported in Owensville, and one and a quarter inch hail was reported in Rosebud.

Hail, Franklin

When
April 8, 1:13 PM CST to 1:30 PM CST
Where
Franklin County, 0.83 mi W of Sullivan Mem Arpt to 0.81 mi SSE of Stanton
Measured
4 in hail
Reported by
Public
Coordinates
38.202, -91.185

Large hail fell across Sullivan and Stanton. Most of the hail stones were between 1 and 3 inches. However, a few stones were up to 4 inches in diameter. A number of vehicles sustained major damage with broken windshields and large dents. Also, numerous homes sustained minor to moderate roof damage.

Hail, Franklin

When
April 8, 1:40 PM CST to 1:50 PM CST
Where
Franklin County, 1.83 mi NW of Sullivan Mem Arpt to 0.98 mi ESE of Sullivan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.217, -91.196

Another severe storm moved through Sullivan within 15 minutes of the more significant storm. Hail up to an inch in diameter was reported with this storm.

Hail, Washington

When
April 8, 2:07 PM CST
Where
Washington County, Anthonies Mill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.080, -91.080

Tornado, Washington

When
April 8, 2:30 PM CST to 2:38 PM CST
Where
Washington County, 0.38 mi S of Potosi to 0.7 mi S of Potosi Wshngtn Co Ar
Rating
EF1
Path length
4.1 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
37.945, -90.799

The tornado formed and caused damage on the west side of Potosi. Roof shingles were blown off several church buildings, trees were downed, and a mobile home used for storage was destroyed. The tornado moved east-southeast down High Street in Potosi causing roof damage to several businesses, downed trees, power lines and business signs. The tornado crossed Highway 21 and continued along Highway 8 causing tree damage in the Spring Town Road area. About a half mile east of the Potosi city limits the tornado destroyed a building at a saw mill along Highway 8. The tornado continued for about another half mile causing tree damage and then dissipated.

Hail, Washington

When
April 8, 2:35 PM CST to 2:45 PM CST
Where
Washington County, 1.93 mi NW of Latty to 0.35 mi ESE of Springtown
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.003, -90.871

Hail, St. Francois

When
April 8, 3:00 PM CST to 4:00 PM CST
Where
St. Francois County, Bonne Terre to 3.86 mi NNW of Libertyville
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
37.920, -90.570

A slow moving supercell moved southeast through St. Francois County dumping very large hail along its path. The largest hail stones were 3 inches in diameter. Numerous cars sustained damage including broken windshields. Also, there was a lot of roof and siding damage to homes in the path of this storm in Bonne Terre, Desloge, Park Hills, Leadington, and Farmington.

Hail, Ste. Genevieve

When
April 8, 3:45 PM CST
Where
Ste. Genevieve County, 0.49 mi NNE of Weingarten
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.886, -90.215

Flash Flood, St. Francois

When
April 8, 3:50 PM CST to 8:00 PM CST
Where
St. Francois County, 0.68 mi WNW of Hurryville to 0.62 mi NNW of Ogborn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.833, -90.482

Up to three inches of rain fell in a short amount of time causing flash flooding in the Park Hills area. Several roads had two feet of running water over them. Also, Highway O behind Mineral Area College was briefly closed due to running water from Koen Creek when it went over its banks.

Flash Flood, Washington

When
April 8, 4:30 PM CST to 7:00 PM CST
Where
Washington County, Potosi to 1.42 mi W of Springtown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.950, -90.800

Up to three inches of rain fell in a short amount of time causing flash flooding in Potosi. Mine A Breton Creek overflowed its banks in town onto Jefferson Street. Several water rescues had to be made in this area.

Flash Flood, Ste. Genevieve

When
April 8, 4:30 PM CST to 7:30 PM CST
Where
Ste. Genevieve County, 1.01 mi SE of Minnith to 2.87 mi NE of Minnith
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.788, -90.039

Up to three inches of rain fell into a short amount of time causing flash flooding. Several roads were flooded. Highway N just southwest of intersection with Minnith Road was washed out when Saline Creek overflowed its banks.

Hail, Franklin

When
April 8, 7:10 PM CST
Where
Franklin County, 0.84 mi S of Lonedell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.308, -90.828

Hail, Jefferson

When
April 8, 7:20 PM CST
Where
Jefferson County, 0.59 mi WNW of Dittmer
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.334, -90.690

Hail, Warren

When
April 8, 7:25 PM CST
Where
Warren County, 0.99 mi W of Warrenton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.820, -91.148

Flash Flood, Jefferson

When
April 8, 8:25 PM CST to April 9, 1:00 AM CST
Where
Jefferson County, 1.1 mi SE of Paulina Hills to 1.91 mi N of Paulina Hills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.458, -90.418

Up to two inches of rain fell in less than 2 hours causing flash flooding over northeastern Jefferson County. Several roads were flooded including Romaine Creek Road just southwest of intersection with Saline Road. A water rescue occurred in this area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580807, 580808, 580809, 580816, 580827, 580828, 580829, 588586, 588588, 588594, 588595, 588607, 588608, 588610, 588597, 588598, 588600, 588615.